Skip to content
Omnikalc

NEWS2 score calculator: National Early Warning Score with qSOFA

Score seven vital signs with the National Early Warning Score 2 to detect clinical deterioration, and check the quick SOFA criteria for sepsis risk.

Updated on
Your inputs
breaths/min

Value out of range

%

Value out of range

Breathing
mmHg

Value out of range

bpm

Value out of range

Level of consciousness
°F

Value out of range

Results

NEWS2 score

2

Low: assessment by a registered nurse, monitor at least every 4 to 6 hours
qSOFA score
0 / 3
qSOFA below 2
Highest single-parameter score
1

What NEWS2 does

Patients who deteriorate in hospital usually show abnormal vital signs hours before a cardiac arrest or ICU admission. The National Early Warning Score 2 (NEWS2), published by the UK Royal College of Physicians in 2017, turns seven routine observations into a single score so that worsening is spotted and acted on consistently.

The scoring chart

Parameter 3 2 1 0 1 2 3
Respiratory rate (/min) ≤8 9–11 12–20 21–24 ≥25
SpO₂ scale 1 (%) ≤91 92–93 94–95 ≥96
Supplemental oxygen Yes No
Systolic BP (mmHg) ≤90 91–100 101–110 111–219 ≥220
Pulse (/min) ≤40 41–50 51–90 91–110 111–130 ≥131
Consciousness Alert New confusion, V, P or U
Temperature (°C) ≤35.0 35.1–36.0 36.1–38.0 38.1–39.0 ≥39.1

Temperatures entered in °F are converted to °C. Scale 2 for SpO₂, used in patients with hypercapnic respiratory failure and a target of 88% to 92%, is not included here.

Worked example

A patient breathes 18 times a minute, has SpO₂ 96% on room air, blood pressure 118 systolic, pulse 96, is alert and has a temperature of 100.6 °F (38.1 °C):

  1. Pulse 91–110 scores 1; temperature 38.1–39.0 scores 1; all others 0.
  2. NEWS2 = 2: low, monitor at least every 4 to 6 hours.

Clinical response

NEWS2 Risk Response
0 Low Routine monitoring, at least every 12 hours
1–4 Low Nurse assessment, monitoring every 4–6 hours
3 in one parameter Low-medium Urgent ward-based review
5–6 Medium Urgent review by a clinician, monitoring at least hourly
7 or more High Emergency assessment by a critical care team

qSOFA

The calculator also gives the quick SOFA score from the Sepsis-3 definitions (2016): respiratory rate ≥22, altered mentation and systolic BP ≤100 each add 1 point. A qSOFA of 2 or more in a patient with suspected infection predicts higher mortality. It is a prognostic flag, not a screening test for sepsis; NEWS2 is generally more sensitive.

Limits

NEWS2 is designed for adults outside pregnancy. Children and pregnant patients use dedicated charts (PEWS, MEWS). Clinical concern should always trigger a review, whatever the score.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is NEWS2?

The National Early Warning Score 2, developed by the Royal College of Physicians in the UK, scores seven vital signs to detect patients whose condition is getting worse. Scores of 5 or more call for an urgent review.

What does a single red score mean?

If any single parameter scores 3, the patient needs an urgent ward-based review even if the total is below 5, because one severely abnormal sign can signal danger.

What is qSOFA?

The quick Sequential Organ Failure Assessment counts three signs: respiratory rate of 22 or more, altered mental status and systolic blood pressure of 100 mmHg or less. Two or more in a patient with suspected infection indicates a high risk of poor outcome.

Is NEWS2 used in the US?

It was designed for the UK National Health Service, but many US hospitals use NEWS, NEWS2 or similar early warning scores to trigger rapid response teams.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.